Anti-coagulant of choice in heparin induced thrombocytopenia? (AIIMS May 2009)
a. First step in the management of heparin induced thrombocytopenia (HIT) is prompt discontinuation of all forms of heparin.
b. Argatroban or lepirudin, which are anticoagulants of, direct thrombin inhibitor class and can be started. Platelet transfusion is rarely if ever necessary.
c. Argatroban is a direct thrombin inhibitor and is specific anticoagulant when heparin has to be stopped in case of HIT. It is an arginine derivative.
d. It directly and reversibly bind to thrombin. It does not require antithrombin III unlike heparin. As a result of inhibition of thrombin, fibrin formation, activation of V, VIII, XIII and platelet activation is inhibited.
e. The drug is given IV and has a half-life of about 1 hour. Increase in prothrombin time and international normalized ratio (INR) can occur falsely when it is combined with warfarin. However, the combination is safe.
f. The drug is cleared by liver, hence is safe in patients with renal failure. Bivalirudin, another DTI can be used when hepatic and renal failure preclude the use of argatroban or lepirudin in treatment of HIT.
g. (Mnemonics: ARGATROBAN : It is a direct thrombin antagonist)